Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


RAPID lipodystrophy
Apr 18, 2006

Why does it seem like there is little new information about how to treat lipo? I am poz 14 years and except for a few blips---0 viral load. Literally in the last month my legs have become incredibly vascular and smaller, my waist has increased by 5 inches, my butt is GONE and my neck has a small hump. My muscle mass has dematically declined. Even my doctor is amazed and not sure why this has happened so fast. I see him every month. Have you heard of this happening so quickly?? My meds are invirase, epivir, acylovir. n. Yes a bizzare combo but it seemingly has worked. Been on this for at least 10 years. I also get monthy testosterone shots and cylcle oxandrin. Thanks

Response from Dr. Daar

I agree that there is still much to learn regarding what is causing lipodystrophy and how to manage it. It is further complicated by the fact that it behaves differently in all people, some experiencing more of the fat loss, some the fat gain and others both. In addition, others may suffer from wasting syndrome with loss of muscle mass. In your case you seem to think you are experiencing all of these manifestations, which is very challenging to sort out.

For what it is worth we do know much more about this problem now than we did several years ago. And while the slow progress in defining these issues has been frustrating there is a considerable amount of research and dollars being spent trying to sort these this problem out. It really is not being ignored by the scientific community. In fact, there are international meetings dedicated to these problems alone.

In any event, it is not clear that InviraseTM or EpivirTM are contributing to your problems with lipodystrophy, but one never knows. In contrast, anabolic agents such as testosterone and oxandrin (oxandralone) could make fat loss worse without improving the fat accumulation syndrome. You should talk to your provider about whether it might be worth modifying your antiretrovirals and anabolic therapy with close observation.

I am sorry that more definitive recommendations can not be made but this remains a perplexing problem. Best, Eric


Previous
TO CHANGE OR NOT TO CHANGE?
Next
About low VL

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement